Acute opioid toxicity can present classically as depressed mental state, decreased
respiratory rate or even apnea, decreased tidal
volume, decreased bowel sounds and miotic
A common pitfall is to associate miosis
with opioid overdose. The presence of co-ingestants, such as sympathomimetics
(amphetamine and cocaine) or anticholinergics, can make pupils appear normal or even
dilated. Users of meperidine (Demerol) often
present with normal pupils. 8
The best predictor of opioid toxicity is a
respiratory rate < 12 per minute. EMS providers should measure the respiratory rate and
pay close attention to chest wall excursion.
Subtle changes in respiratory effort are often
not identified in the busy and sometimes distracting prehospital environment.
INITIAL ASSESSMENT &
The fact that untrained people are advised to
give naloxone without any other interventions
doesn’t mean that EMS providers should do
the same. When EMS providers make contact with a patient experiencing respiratory
depression or arrest after an opioid overdose,
the initial priority must be ventilation and
oxygenation. Hypoxia is fatal, but fortunately,
trained medical professionals can easily correct this with BLS airway adjuncts and BVM
ventilation with 100% oxygen.
Once the patient’s air way has been managed
and they’ve been ventilated appropriately, then
it’s time to administer naloxone. The current
research shows that larger doses of naloxone
increase the incidence of adverse effects and
acute withdrawal syndrome like vomiting, agitation and pulmonary edema. 9
Some protocols currently recommend giving 0.4 mg naloxone IV. 9 If IV access isn’t
available, then providers can administer 2 mg
naloxone intramuscular (IM) or intranasal
(IN). Repeat doses can be given as needed.
There are some providers who believe that
the synthetic opioids like fentanyl require significantly higher doses of naloxone to achieve
reversal. This is anecdotal and hasn’t been validated by research. In fact, there’s little to no
published guidance available. EMS providers
must always follow their local protocols and
contact online medical direction as needed.
Furthermore, it should be noted that the
goal of naloxone administration is the resolu-
tion of apnea or hypoventilation, as opposed
to the return of normal mentation. If provid-
ers administer 4 mg of naloxone via any route
and the patient doesn’t begin to breathe spon-
taneously, then providers must consider other
WHAT ELSE COULD IT BE?
EMS providers should keep in mind a broad
differential of diagnoses when evaluating
patients who remain confused or comatose
despite naloxone administration. Anchoring
on the diagnosis of opioid overdose without
considering other life-threatening emergencies can result in poor patient outcome once
they arrive in the ED.
The differential diagnoses of opioid toxicity includes toxic and nontoxic conditions.
There are many drugs that produce coma; the
most frequently encountered toxic agents that
patients co-ingest with opioids are ethanol,
sedative-hypnotics (e.g., benzodiazepines) and
clonidine (a commonly-prescribed medication
used for the treatment of hypertension and/or
withdrawal symptoms). Clonidine can produce
miosis and obtundation, though bradycardia
and hypotension are more prominent. Ethanol
intoxication produces little to no miosis and
no change in bowel sounds. Benzodiazepines
result in much less respiratory depression than
opioids, especially when taken orally.
Sympathomimetic agents like cocaine are
also commonly co-ingested with opioids, and
their effects can become more prominent when
naloxone is used to reverse respiratory depres-
sion. Patients become combative, agitated,
There are many medications that can cause
cardiac disturbances and fatal arrhythmias. An
ECG should be obtained when evaluating
the comatose patient who doesn’t respond to
the initial doses of naloxone, or for whom
there’s a high index of suspicion for polyphar-
Loperamide is associated with disturbances
in cardiac conduction ranging from QRS widening to QT prolongation, ventricular tachycardia (polymorphic and monomorphic) and
idioventricular rhythm. 10
Many patients with drug addiction are on
methadone, which can increase QT interval
and potentially cause Torsades de Pointes.
This phenomenon more commonly occurs in
patients taking high daily doses of the drug. 11, 12
Patients who use illicit drugs chronically, or
who have suffered a prolonged period of anoxia
due to overdose, may also exhibit evidence of
cardiac injury or ischemia that’s readily apparent on ECG.
Any medical condition that produces coma
may be mistaken for, or occur in conjunction
with, opioid overdose. EMS providers should
evaluate for and consider medical conditions in
which delay of diagnosis will delay definitive
care. These conditions include a hemorrhagic
NAEMSP Endorses New Opioid Safety
Guidelines for First Responders
In August of this year, the National Association
of EMS Physicians (NAEMSP) announced that it
was endorsing a recent document developed
by the American College of Medical Toxicology (ACM T) and American Academy of Clinical
Toxicology (AAC T). The document outlines several recommendations for first responders who
find themselves in an opioid overdose situation.
The document, developed by ACMT and AAC T,
was created in response to requests from first
reponders for practical, evidence-based recom-
mendations that allow providers to ensure their
o wn safety while treating their patients. The need
for these guidelines ultimately arose as a result of
the ongoing and escalating public health crisis of
opioid overdose in the United States.
NAEMSP’s Executive Board and Standards and
Clinical Practice Committee voted unanimously
to support the document.
In announcing their endorsement, NAEMSP
also expressed their ongoing commitment to their
members and their aim to keep all first responders
aware of safety measures and guidelines.
NAEMSP’s Standards & Clinical Practice Com-
mittee has developed a group that will provide
support to members with practical guidelines
and best practices for specific scenarios.
Learn more at www.naemsp.org.